Late-onset thyrotoxicosis after the cessation of amiodarone

Melissa E. Middeldorp, Adrian D. Elliott, Celine Gallagher, Dominik Linz, Jeroen M.L. Hendriks, Rajiv Mahajan, Dennis H. Lau, Prashanthan Sanders

Research output: Contribution to journalArticle

1 Downloads (Pure)

Abstract

Introduction: Amiodarone is a highly effective antiarrhythmic-drug with well recognized toxic side-effects. The effects of the drug late in patients with atrial fibrillation (AF) is not well described. Methods and results: We present a single centre prospectively collected series of patients with thyrotoxicosis occurring late after the cessation of amiodarone. Between 2006 and 2018, 8 patients were identified with amiodarone induced thyrotoxicosis (AIT). Amiodarone was prescribed for AF in 7 patients and ventricular tachycardia in 1 patient. Mean duration of therapy was 329 [42–1092] days, mean dose of 200 ± 103.5 mg/day. Amiodarone use was short term (<140 days) in 4 of the 8 cases, with one treated for 42 days. Patients presented with symptoms including weight loss, tremors, palpitations, AF, sweats all indicative of AIT at a median of 347 [60–967] days post cessation. Thyroid function testing confirmed suppressed thyroid stimulating hormone and elevated T levels in all patients. Nuclear thyroid imaging in all cases demonstrated low uptake of iodine indicative of Type II AIT. All patients recovered following pharmaceutical treatment with Carbimazole and Prednisolone. Conclusions: We describe a series of patients with late thyrotoxicosis after exposure to amiodarone. Our findings highlight the need for a high-index of clinical suspicion for AIT regardless of treatment duration or time after cessation of amiodarone.

Original languageEnglish
Number of pages4
JournalIndian Pacing and Electrophysiology Journal
DOIs
Publication statusE-pub ahead of print - 1 Aug 2020
Externally publishedYes

Bibliographical note

Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0)

Keywords

  • Amiodarone
  • Atrial fibrillation
  • Drug toxicity
  • Thyrotoxicosis
  • Ventricular arrhythmia

Fingerprint Dive into the research topics of 'Late-onset thyrotoxicosis after the cessation of amiodarone'. Together they form a unique fingerprint.

  • Cite this

    Middeldorp, M. E., Elliott, A. D., Gallagher, C., Linz, D., Hendriks, J. M. L., Mahajan, R., Lau, D. H., & Sanders, P. (2020). Late-onset thyrotoxicosis after the cessation of amiodarone. Indian Pacing and Electrophysiology Journal. https://doi.org/10.1016/j.ipej.2020.07.006